The approximate Loebl-Komlós-Sós conjecture and embedding trees in sparse graphs

Jan Hladký, Diana Piguet, Miklós Simonovits, Maya Stein, Endre Szemerédi

Research output: Contribution to journalArticle

7 Citations (Scopus)


Loebl, Komlós and Sós conjectured that every n-vertex graph G with at least n/2 vertices of degree at least k contains each tree T of order k+1 as a subgraph. We give a sketch of a proof of the approximate version of this conjecture for large values of k. For our proof, we use a structural decomposition which can be seen as an analogue of Szemerédi's regularity lemma for possibly very sparse graphs. With this tool, each graph can be decomposed into four parts: a set of vertices of huge degree, regular pairs (in the sense of the regularity lemma), and two other objects each exhibiting certain expansion properties. We then exploit the properties of each of the parts of G to embed a given tree T. The purpose of this note is to highlight the key steps of our proof. Details can be found in [arXiv:1211.3050].

Original languageEnglish
Pages (from-to)1-11
Number of pages11
JournalElectronic Research Announcements in Mathematical Sciences
Publication statusPublished - Jul 22 2015



  • Extremal graph theory
  • Loebl-Komlós-Sós conjecture
  • Regularity lemma
  • Sparse graphs
  • Tree-containment problems

ASJC Scopus subject areas

  • Mathematics(all)

Cite this